MAUDE Adverse Event Report: SYNTHES TUTTLINGEN HANDLE FOR PROTECTION SLEEVES FOR SUPRAPATELLAR; NAIL, FIXATION, BONE

SYNTHES TUTTLINGEN HANDLE FOR PROTECTION SLEEVES FOR SUPRAPATELLAR; NAIL, FIXATION, BONE
Catalog Number 03.010.430
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/06/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient date of birth, weight is not available for reporting.Device is an instrument and is not implanted/explanted.A device history record (dhr) review was performed on part # 03.010.430, lot# t129418: manufacturing date: 16-feb-2016, review of the device history record of (b)(4) showed that there were no issues at the time of manufacturing of this device that would contribute to the issue outlined in this complaint.A review of inspection records and certifications, confirm that the components and final product met inspection records.All 16 parts of the lot were checked 100% for critical features and for function at the final inspection on 16-feb-2016.All parts except one were found to be conforming.The non-conforming part was scrapped due to surface finish issue.No non conformance reports (ncrs) were generated during production.The device has been received and the product evaluation is in progress.No conclusion can be drawn.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that a patient underwent surgery for a tibia fracture (side unknown) on (b)(6) 2017.During the procedure while the surgeon was treating the patient with a suprapatellar tibia nail and upon exchange of the 12 mm protection sleeve; the sleeve would not release from the suprapatellar handle effectively.The surgeon eventually was able to release the sleeve from the handle by manually pulling the sleeve from the handle with a pair of pliers.The surgeon was unsure as to which device was defective or possibly both.There was a surgical time delay of approximately twenty to thirty (20-30) seconds.There was no additional medical or surgical intervention and no x-rays.The surgery was successfully completed.There was no harm to the patient and the patient status outcome is fine.Concomitant device reported: suprapatellar titanium cannulated tibia nail (quantity 1).This is report 1 of 2 for (b)(4).
 
Additional Manufacturer Narrative
Additional narrative: a product investigation was completed: the 03.010.430, lot number t129418 handle for protection sleeves was returned and reported to not release from the 03.010.435 12.0mm protection sleeve properly.This complaint condition was likely caused by intraoperative conditions preventing the full depression of the release mechanism and proper detachment; however, this complaint is not likely a result of any design or manufacturing related deficiency.A visual inspection, device history record review, and drawing review were performed as part of this investigation.This complaint is confirmed.Per the technique guide, the 03.010.430 handle for protection sleeves is an instrument routinely used in suprapatellar instrumentation for titanium cannulated tibial nails system.The device was returned and reported to not release from the protection sleeve properly.This condition is confirmed; while the protection sleeve was not returned to test, the lip and proximal portion of the handle show scrape marks and deformation consistent with forcible removal of the protection sleeve.It is likely that intraoperative conditions preventing the full depression of the release mechanism and proper detachment has led to this complaint condition.The device was manufactured in february 2016 and is over a year old.The balance of the returned device is in otherwise fairly good condition without much superficial wear.The relevant drawing was reviewed and determined to be suitable for the intended design, application and dimensional conformity when used as recommended.The condition of the returned device does agree with the complaint description.Whether the complaint condition for this device can be replicated is not applicable for this condition.Upon review of the device history record, no non-conformance reports germane to the complaint condition were generated during the production of this device.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
HANDLE FOR PROTECTION SLEEVES FOR SUPRAPATELLAR
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SYNTHES TUTTLINGEN
unter hasslen 5
tuttlingen 78532
GM  78532
MDR Report Key6437205
Report Number9680938-2017-10050
Device Sequence Number13595075
Product Code JDS
UDI-Device Identifier10886982068712
UDI-Public(01)10886982068712(10)T129418
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K111667
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/07/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.010.430
Device Lot NumberT129418
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/15/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/07/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/27/2017
Supplement Report FDA Received Date04/27/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
TIBIA NAIL (PART # UNKNOWN, LOT # UNKNOWN, QTY 1)
Patient Age56 YR